Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Des Moines, IA

June 2, 2018Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2018, 1:54 AM CDT for Adair County, Cass County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 1:54 AM CDT (06:54 UTC)
Expired
Jun 2, 2018, 2:45 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:55 AM CDTTSTM WND GST 662 Wnw Atlantic, IA
Jun 2, 1:55 AM CDTTSTM WND GST 662 Wnw Atlantic, IACORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW ATLANTIC.
Jun 2, 1:55 AM CDTTSTM WND GST 66Atlantic, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS53 KDMX 020654
SVRDMX
IAC001-029-020745-
/O.NEW.KDMX.SV.W.0082.180602T0654Z-180602T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
154 AM CDT SAT JUN 2 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Iowa...
  Western Adair County in southwestern Iowa...

* Until 245 AM CDT.

* At 153 AM CDT, a severe thunderstorm was located near Atlantic,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena,
  Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park,
  Nodaway Park, Griswold Park, Cold Springs State Park, Atlantic
  Municipal Airport and Anita Municipal Airport.

This includes Interstate 80 between mile markers 50 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516
TIME...MOT...LOC 0653Z 272DEG 28KT 4132 9506 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
2 follow-up statements
217 
WWUS53 KDMX 020706
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
206 AM CDT SAT JUN 2 2018

IAC001-029-020745-
/O.CON.KDMX.SV.W.0082.000000T0000Z-180602T0745Z/
Cass IA-Adair IA-
206 AM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...

At 205 AM CDT, a severe thunderstorm was located near Atlantic,
moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. However, at 155 AM, the Atlantic Airport 
         measured a wind gust of 66 mph. At 203 AM, public report of 
         power out in Atlantic. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena,
Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Nodaway
Park, Griswold Park, Cold Springs State Park, Atlantic Municipal
Airport and Anita Municipal Airport.

This includes Interstate 80 between mile markers 50 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516
TIME...MOT...LOC 0705Z 273DEG 24KT 4131 9497 

HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
761 
WWUS53 KDMX 020741
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
241 AM CDT SAT JUN 2 2018

IAC001-029-020751-
/O.EXP.KDMX.SV.W.0082.000000T0000Z-180602T0745Z/
Cass IA-Adair IA-
241 AM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR CASS AND WESTERN ADAIR
COUNTIES WILL EXPIRE AT 245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still likely with this thunderstorm.

LAT...LON 4150 9515 4150 9447 4116 9450 4116 9516
TIME...MOT...LOC 0741Z 273DEG 20KT 4130 9468 

$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:28 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 2, 12:28 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 AM CDT Sat Jun 2 2018

.DISCUSSION.../Tonight through Friday/
Issued at 300 PM CDT Fri Jun 1 2018

Much of the region remains under the influence of an amplified
pattern, with hot conditions present underneath a building ridge
and a deep upper level low over the northern Rockies. Much of the
state is experiencing another day in the low to mid 90s with
relatively weak and disorganized flow at the surface. Strong
southerly flow ahead of the upper level low has advected a highly
unstable airmass northward over much of the central and northern
Plains. Severe weather is likely as deep convection initiates
this afternoon and evening in a zone of enhanced frontal
convergence in central NE/SD. The threat for severe weather shifts
eastward toward the Missouri River Valley late this evening
and overnight as the storms track southeast along an instability
axis and congeal into an organized linear structure. Uncertainty
remains as to the extent of the severe weather threat in our area
overnight. Most HREF members keep the favored corridor of
instability down through southeast NE into northwest MO.
Meanwhile, the NAM/HRRR/ESRL HRRR bring the strong instability and
potential for severe weather further north into southwest Iowa.
Steep mid-level lapse rates and enhanced deep layer shear would
support a threat of some hail and damaging wind gusts, especially
if the system can remain surface based and maintain a balanced
cold pool.

Regardless of the severe weather threat showers and storms are
likely across much of the area overnight through tomorrow morning
as deep layer ascent increases with the approaching upper level
trough. Another round of showers and storms materialize Saturday
afternoon as a cold front is forced through the state. Cloud cover
and recovery issues behind the morning convection raise questions
with respect to the strength and spatial extent of the later day
activity, but at this time areas east of east of I-35 stand the
best chance to see precipitation.

Sunday looks quiet pleasant as surface high pressure settles into
the area and highs closer to seasonal normals in the 70s to low
80s. Above normal temperatures expected to return by Tuesday and
through much of next week as another ridge builds over the
Plains. Increasing moist southerly flow over the latter half of
the week will promote daily slight/low chance PoPs, but these
some of these periods should be dry as models get a better handle
on the timing of weak waves rounding the top of the ridge. Some
degree of severe weather risk will likely exist during this
period, but weak flow aloft will be a mitigating factor as the
ridge aloft forces the main jet stream north of the area.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1228 AM CDT Sat Jun 2 2018

A line of storms will pass through central Iowa tonight into
Saturday morning. There will be restricted visibilities and
ceilings in and around thunderstorms, otherwise generally VFR
conditions. The storms may redevelop east of the I35 corridor on
Saturday afternoon before quickly exiting the area. Widespread VFR
conditions are expected behind the front as it moves across the
state on Saturday with increasing west to northwest winds after
passage of the boundary.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Martin
AVIATION...Cogil
Hazardous weather outlook, Jun 1, 3:15 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
315 PM CDT Fri Jun 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
315 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered to widespread thunderstorms are likely late tonight
into early Saturday morning. Some strong to severe storms are
possible in southwest Iowa, capable of damaging winds, hail, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are possible Saturday afternoon and evening,
mainly east of Interstate 35. The threat for severe weather looks
low at this time.

Chances for thunderstorms return to the forecast on Wednesday and
Thursday, but the threat for severe weather remains uncertain for
that time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

In the hours before

Special weather statement, Jun 2, 1:48 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
148 AM CDT SAT JUN 2 2018

IAZ057-070-020745-
Audubon IA-Cass IA-
148 AM CDT SAT JUN 2 2018

...Line of Storms in Western Iowa With Strong Winds...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Walnut to near Griswold to
near Red Oak. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Atlantic, Griswold, Anita, Exira, Elk Horn, Lewis, Massena,
Kimballton, Cumberland, Brayton, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4168 9509 4169 9475 4160 9474 4160 9470
      4116 9470 4116 9516
TIME...MOT...LOC 0646Z 272DEG 28KT 4156 9514 4127 9516 4105 9524

Podrazik
Local storm report, Jun 2, 1:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT SAT JUN 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     2 WNW ATLANTIC          41.41N 95.05W
06/02/2018  M61 MPH          CASS               IA   AWOS

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:48 AM CDTSpecial Weather StatementDMXAudubon, Cass57 min
Jun 2, 2:24 AM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor, Union66 min
Jun 2, 2:54 AM CDTSpecial Weather StatementDMXAdair66 min
Jun 2, 3:38 AM CDTSpecial Weather StatementDMXClarke, Decatur, Madison, Ringgold, Union, Warren52 min
Jun 2, 4:34 AM CDTSpecial Weather StatementDMXAppanoose, Clarke, Decatur, Lucas, Monroe, Wayne86 min
Jun 2, 9:01 AM CDTHigh Wind WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 7 more89 min
Jun 2, 5:28 PM CDTSpecial Weather StatementDMXBremer32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.